Research ArticleCancer

Genetic Ablation of Epidermal EGFR Reveals the Dynamic Origin of Adverse Effects of Anti-EGFR Therapy

Science Translational Medicine  21 Aug 2013:
Vol. 5, Issue 199, pp. 199ra110
DOI: 10.1126/scitranslmed.3005773

You are currently viewing the abstract.

View Full Text

Via your Institution

Log in through your institution

Log in through your institution


Abstract

Cancer patients treated with anti-EGFR (epidermal growth factor receptor) drugs often develop a dose-limiting pruritic rash of unknown etiology. The aims of our study were to define causal associations from a clinical study of cutaneous and systemic changes in patients treated with gefitinib and use these to develop and characterize a mouse model that recapitulates the human skin rash syndrome caused by anti-EGFR therapy. We examined the patients’ plasma before and after treatment with gefitinib and documented changes in chemokines and leukocyte counts associated with the extent of rash or the presence of pruritus. We established a parallel mouse model by ablating EGFR in the epidermis. These mice developed skin lesions similar to the human rash. Before lesion development, we detected increased mRNA expression of chemokines in the skin associated with early infiltration of macrophages and mast cells and later infiltration of eosinophils, T cells, and neutrophils. As the skin phenotype evolved, changes in blood counts and circulating chemokines reproduced those seen in the gefitinib-treated patients. Crossing the mutant mice with mice deficient for tumor necrosis factor–α (TNF-α) receptors, MyD88, NOS2, CCR2, T cells, or B cells failed to reverse the skin phenotype. However, local depletion of macrophages provided partial resolution, suggesting that this model can identify targets that may be effective in preventing the troublesome and dose-limiting skin response to anti-EGFR drugs. These results highlight the importance of EGFR signaling in maintaining skin immune homeostasis and identify a macrophage contribution to a serious adverse consequence of cancer chemotherapy.

View Full Text